INTRAOPERATIVE neurophysiologic monitoring of spontaneous or evoked neural activity has become an important aspect of neuroanesthesia care. Evoked potentials are useful because they monitor the functional integrity of specific neural pathways that may be at risk for injury during surgery ; and, thus, are commonly used in many centers to monitor cerebral and spinal cord function during intracranial and spinal instrumentation procedures. Sensory evoked potentials are elicited using various stimulation techniques. Somatosensory evoked potentials (SSEP) can be obtained by electrical stimulation of a peripheral nerve; whereas, dermatomal sensory evoked potentials (DSEP) necessitate cutaneous stimulation of a specific dermatome. We report an occurrence of dermatomal evoked-potential monitoring causing what appeared to be a serious cardiac arrhythmia, as seen during electrocardiography (EKG).
A 39-yr-old man (American Society of Anesthesiologists status 3) with a diagnosis of a chronic pain syndrome involving the right side of the chest, as a result of an industrial accident, was scheduled for a dorsal root entry zone lesion placement at right T10, T11, and T12. Adequacy of the dorsal root entry zone lesion was assessed using DSEP monitoring (Viking IV, Nicolet, Madison, WI). Relevant medical history included multiple back surgical procedures and obesity. Anesthesia was induced after placement of standard monitors, and the patient was placed in the prone position without incident. Using the Hewlett-Packard (Palo Alto, CA) Component Monitoring System, model M10948, in the EKG monitor-bandwidth filtering mode, EKG skin electrodes from 3M Health Care Red Dot, model 2238 (St. Paul, MN) were placed as follows: right arm lead (white) at the right posterior shoulder, left arm lead (black) at the left posterior shoulder, right leg lead (green) at the right mid-axillary line at the sixth intercostal space, left leg lead (red) at the left midaxillary line at the eighth intercostal space, and the V5lead (brown) at the left mid-axillary line at the fifth intercostal space. Bipolar evoked potential stimulator surface skin electrodes were placed at the right T8, T10, T12and left T10dermatomes at the mid-axillary line. Stimulation parameters were 18.5 mA with a duration of 0.2 milliseconds and a rate of 4.7 Hz.
Forty-five minutes after surgery began, EKG changes consistent with supraventricular tachycardia at a rate of 282 beats/min were observed (lead II in Figure 1); however, the patient's pulse by palpation and as measured by pulse oximetry was 74 beats/min and regular. At the same time, the patient's oxygen saturation was 100%, and blood pressure was unchanged at 110/70 mmHg. A search for possible causes commenced, but within 60 s, the EKG returned to normal sinus rhythm at a rate of 74 beats/min. Patient vital signs remained stable. A few minutes later, the phenomenon reappeared and again lasted less than 1 min. The first episode occurred with excision of bone, which could have caused a catecholamine surge in a lightly anesthetized patient, stimulating cardiac arrhythmia; but the second episode occurred during positioning of the operating microscope with little-to-no surgical stimulation. Venous blood provided normal electrolyte and blood gas values. Throughout these events, the surgeon was not using electrocautery, a common cause of artifact on the EKG. A few minutes later, the phenomena reoccurred and, again, vital signs were stable. Suspecting a temporal relationship between the apparent cardiac arrhythmia and the DSEP electrical stimulation, we requested that the neurologist stimulate each dermatomal site. The supraventricular tachycardia-like changes on the EKG appeared to occur during stimulation of dermatomes T10on the left and T8on the right. Throughout the procedure, this EKG interference pattern appeared in the filter-, monitor- and diagnostic-bandwidth filtering modes on our Hewlett-Packard monitor whenever the neurologist stimulated the left T10, the right T8dermatomes, or both. Importantly, stimulation of the right T10and T12dermatomes did not result in these EKG changes in any filtering mode. Patient vital signs remained stable throughout surgery and the procedure was completed uneventfully. The patient awakened from anesthesia without problems.
The electrocardiogram is a graphic representation of the skin surface voltage changes. These voltage changes reflect the electrical current produced during cardiac depolarization and repolarization. EKG interference patterns occur even with signal filtering. Electrocautery use is the most common source of EKG signal perturbation ; but other causes are reported. For example, Kimberly et al. and Sliwa and Marinko describe EKG artifact resulting from transcutaneous nerve stimulators with electrodes placed parasternally and at the lower thoracic and lumbar regions. Russell describes tachyarrhythmic-appearing EKG artifact resulting from neurogenic motor evoked potentials when cervical or high thoracic stimulation is used. Legatt and Frost report large EKG artifact on the Datascope 2000 monitor (Datascope, Paramus, NJ) resulting from SSEP electrical stimulation. Transcutaneous nerve stimulators units and evoked-potential monitoring produce an electrical current that can be recorded via the EKG skin electrodes, resulting in artifact. This case is that of dermatomal evoked-potential monitoring mimicking serious arrhythmia during EKG.
Similarly, DSEPs are generated after cutaneous electrical stimulation of the corresponding dermatomal regions and can be recorded from appropriate spinal and scalp sites. Changes in the amplitude or latency, or both, of these potentials may indicate damage to the neural tracts. Often we observed interference patterns represented by small sharp deflections on the EKG trace in the diagnostic-bandwidth filtering mode only on the Hewlett-Packard monitors (lead V5in Figure 1) during previous cases using SSEP monitoring with the stimulating electrodes placed at the wrists. This more commonly observed pattern can be misinterpreted easily as pacemaker spikes. In fact, Sliwa and Marinko report that this type of interference (small deflections during EKG) caused by a transcutaneous nerve stimulator unit was interpreted by a cardiologist as a malfunctioning pacemaker. Similarly, the large EKG deflections produced in our inferior leads by DSEP stimulation could have been interpreted easily as sudden onset of supraventricular tachycardia.
We believe the proximal positioning of the EKG electrodes proximal to the DSEP-stimulating electrodes caused the nearly equal amplitude of the evoked-potential deflections and the QRS complex in the inferior leads. Lack of this interference pattern in the lateral leads or with electrical stimulation of the right T10and T12dermatomes helps to confirm our conclusion. Legatt and Frost report a nearly identical interference pattern from SSEP-stimulating electrodes when viewed on the Datascope 2000 monitor screen display and the “delayed” hard copy, but not on the “diagnostic” hard copy mode because of a “pacer enhancement circuit” in the monitor designed to increase the visibility of small pacemaker spikes. During previous SSEP monitoring, we observed small EKG interference deflections (lead V5in Figure 1) in the diagnostic-bandwidth filtering mode only, which displays an unfiltered EKG trace. However, during this case using DSEP monitoring proximal to the EKG electrodes, we observed large EKG interference deflections in the inferior leads in the filter-, monitor-, and diagnostic-bandwidth filtering modes on the Hewlett-Packard monitors. Both the filter- and the monitor-bandwidth filtering modes are designed to reduce electrical interference to the EKG signal. We suspect that the proximity of the right and left leg EKG leads to the DSEP right T8and left T10stimulating electrodes (< 5 cm) caused a sufficiently large skin surface voltage change to be detected, despite the use of these filtering modes.
This report cautions that evoked-potential monitoring potentially can lead to false EKG signals, which can be misinterpreted easily as pacemaker malfunction or serious cardiac arrhythmia.